Alert archive / Montana / Flash Flood Warnings in 2007

Flash Flood Warning 1, NWS Missoula, MT

July 18, 2007Flathead County, Lincoln County, Montana

NWS Missoula, MT issued this flash flood warning at Jul 18, 2007, 9:23 PM MDT for Flathead County, Lincoln County, Montana. It was in force for 3 hr. 4 reports came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Jul 18, 2007, 9:23 PM MDT (03:23 UTC)
Expired
Jul 19, 2007, 12:30 AM MDT
In force
3 hr
Issued by
NWS Missoula, MT
Area
Whole counties

Counties Flathead County, MT, Lincoln County, MT

The radar

The Missoula radar (KMSX), 163 km from the middle of the area, began a volume at 03:23 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 18, 11:00 PM MDTFLOODKalispell, MTURBAN FLOODING. MINOR STREET FLOODING REPORTED IN DOWNTOWN KALISPELL.
Jul 18, 11:00 PM MDTFLASH FLOODKalispell, MTMINOR STREET FLOODING REPORTED IN DOWNTOWN KALISPELL.
Jul 18, 11:30 PM MDTFLOODKalispell, MTURBAN FLOODING. SIGNIFICANT STREET FLOODING REPORTED IN KALISPELL.
Jul 18, 11:30 PM MDTFLASH FLOODKalispell, MTSIGNIFICANT STREET FLOODING REPORTED IN KALISPELL.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

The nearest sounding before it

Spokane, WA (KOTX), launched 00:00Z, 3.4 hours before the alert went out and 148 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Spokane, WA at 00:00Z on 2007-07-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 114 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Spokane, WA at 00:00Z on 2007-07-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 51 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
114 J/kg
Mixed-layer CIN
-269 J/kg
Mixed-layer LCL
1909 m above ground
0-6 km bulk shear
58 kt
0-1 km storm-relative helicity
51 m²/s²
0-3 km storm-relative helicity
130 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS55 KMSO 190324
FFWMSO
MTC029-053-190630-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE MISSOULA MT
923 PM MDT WED JUL 18 2007

THE NATIONAL WEATHER SERVICE IN MISSOULA HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  COLUMBIA FALLS...EUREKA...TROY...WEST GLACIER...WHITEFISH IN
  LINCOLN COUNTY IN NORTHWEST MONTANA...
  NORTHERN FLATHEAD COUNTY IN NORTHWEST MONTANA...

* UNTIL 1230 AM MDT(1130 PM PDT).

* AT 917 PM MDT...WEATHER SPOTTERS AND DOPPLER RADAR INDICATED FLASH 
FLOODING OVER THE WARNED AREA. UP TO 4 INCHES OF RAIN HAS FALLEN IN 
LIBBY IN A 30 MINUTE PERIOD. KALISPELL HAS ALSO RECEIVED SUBSTANTIAL 
RAINFALL AS WELL.

* LOCATIONS IMPACTED INCLUDE...APGAR...BABB...BLACKTAIL...COLUMBIA
  FALLS...CORAM...EAST GLACIER PARK...ESSEX...EUREKA...FORTINE...
  HUNGRY HORSE...KIOWA...KOOTENAI FALLS...LA SALLE...LAKE MCDONALD...
  LIBBY...LOGAN PASS...LUPFER...MARTIN CITY...NYACK...OLNEY...
  PINNACLE...POLEBRIDGE...RADNOR...REXFORD...SAINT MARY...STRYKER...
  TRAILCREEK...TREGO...TROY...WEST GLACIER...WHITEFISH...YAAK...
  YAKT...EASTPORT...MEADOW CREEK AND MOYIE SPRINGS.

A FLASH FLOOD WARNING MEANS THAT FLOODING...MUD AND DEBRIS FLOWS ARE
IMMINENT OR OCCURRING. IF YOU ARE IN THE WARNING AREA MOVE TO HIGHER
GROUND IMMEDIATELY. RESIDENTS LIVING ALONG STREAMS AND CREEKS SHOULD
TAKE IMMEDIATE PRECAUTIONS TO PROTECT LIFE AND PROPERTY.

LAT...LON 4835 11620 4831 11469 4793 11289 4904 11339
      4908 11620

$$
HENRY
2 follow-up statements
000 
WGUS75 KMSO 190437
FFSMSO

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE MISSOULA MT
1031 PM MDT WED JUL 18 2007

MTC029-053-190630-
FLATHEAD MT-LINCOLN MT-
1031 PM MDT WED JUL 18 2007

...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 1230 AM MDT(1130 PM
PDT) FOR LINCOLN AND NORTHERN FLATHEAD COUNTIES...

AT 1027 PM MDT...WEATHER SPOTTERS REPORTED A THUNDERSTORM PRODUCING 
FLASH FLOODING OVER THE WARNED AREA. LIBBY HAS REPORTED FLASH 
FLOODING AND FLOODING MAY CURRENTLY BE OCCURRING IN COLUMBIA FALLS 
AS WELL AS IN OTHER AREAS. DUE TO WIDESPREAD POWER OUTAGES OVER 
FLATHEAD COUNTY...REAL TIME DATA IS HAVING A DIFFICULT TIME MAKING 
IT IN. 

IF FLASH FLOODING IS BEING OBSERVED IN YOUR AREA...PLEASE CALL THE 
NATIONAL WEATHER SERVICE AT 406-329-4840.

A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING. 
IF YOU ARE IN THE WARNING AREA MOVE TO HIGHER GROUND IMMEDIATELY. 
RESIDENTS LIVING ALONG STREAMS AND CREEKS SHOULD TAKE IMMEDIATE 
PRECAUTIONS TO PROTECT LIFE AND PROPERTY. DO NOT ATTEMPT TO CROSS 
SWIFTLY FLOWING WATERS OR WATERS OF UNKNOWN DEPTH BY FOOT OR BY 
AUTOMOBILE.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 100 AM MDT
THURSDAY MORNING(MIDNIGHT PDT THURSDAY MORNING) FOR NORTHWESTERN
MONTANA.

LAT...LON 4835 11620 4831 11469 4793 11289 4904 11339
      4908 11620

$$
HENRY
000 
WGUS75 KMSO 190542
FFSMSO

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE MISSOULA MT
1141 PM MDT WED JUL 18 2007

MTC029-053-190630-
FLATHEAD MT-LINCOLN MT-
1141 PM MDT WED JUL 18 2007

...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 1230 AM MDT(1130 PM
PDT) FOR LINCOLN AND NORTHERN FLATHEAD COUNTIES...

AT 1137 PM MDT...WEATHER SPOTTERS REPORTED A THUNDERSTORM PRODUCING
FLASH FLOODING OVER THE WARNED AREA.

SIGNIFICANT FLASH FLOODING HAS BEEN REPORTED IN BOTH LIBBY AND IN 
KALISPELL. FLASH FLOODING IS ALSO LIKELY OCCURRING ALONG THE US 
HIGHWAY 2 CORRIDOR BETWEEN BOTH TOWNS...BUT POWER OUTAGES ARE 
LIMITING THE AVAILABLE DATA. PLEASE CONTACT THE NATIONAL WEATHER 
SERVICE AT 406-329-4840 IF YOU OBSERVE ANY FLOODING.

A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING.
IF YOU ARE IN THE WARNING AREA MOVE TO HIGHER GROUND IMMEDIATELY.
RESIDENTS LIVING ALONG STREAMS AND CREEKS SHOULD TAKE IMMEDIATE
PRECAUTIONS TO PROTECT LIFE AND PROPERTY. DO NOT ATTEMPT TO CROSS
SWIFTLY FLOWING WATERS OR WATERS OF UNKNOWN DEPTH BY FOOT OR BY
AUTOMOBILE.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 100 AM MDT
THURSDAY MORNING(MIDNIGHT PDT THURSDAY MORNING) FOR NORTHWESTERN
MONTANA.

LAT...LON 4835 11620 4831 11469 4793 11289 4904 11339
      4908 11620

$$
HENRY

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Missoula, MT wrote its last area forecast discussion before this flash flood warning went out at Jul 18, 8:27 PM MDT, 56 minutes earlier.

Area forecast discussion, Jul 18, 8:27 PM MDT, 56 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MISSOULA MT
827 PM MDT WED JUL 18 2007

.UPDATE...UPDATED TO INCLUDE THUNDERSTORM COVERAGE IN NORTHWEST
MONTANA THIS EVENING. A SEVERE THUNDERSTORM WATCH HAS BEEN
ISSUED...PLEASE SEE GTFWOU7 FOR DETAILS.

&&

.AVIATION...STRONG THUNDERSTORMS ARE EXPECTED OVER NORTHWEST
MONTANA THIS EVENING. LIGHTNING HAIL AND WIND WILL EFFECT FLIGHT.
PLEASE SEE APPROPRIATE TAFS AND TWEBS.

&&

.PREV DISCUSSION... /ISSUED 243 PM MDT WED JUL 18 2007/

..RECORD SETTING HEAT WAVE TO CONTINUE...

DISCUSSION...THOUGH THE HEAT WAVE IS EXPECTED TO CONTINUE AT
LEAST THROUGH THE WEEKEND THE MAIN STORY THIS AFTERNOON AND
EVENING WILL BE FOR SCATTERED...WET THUNDERSTORMS. THESE ARE EXPECTED
TO DEVELOP DURING THE MID TO LATE AFTERNOON AND MOVE TO THE
NORTHEAST. MODEL WIND PROFILES SUGGEST THAT A COUPLE OF STORMS
COULD PRODUCE STRONG WIND GUSTS AND SMALL HAIL. ISOLATED
THUNDERSTORMS ARE EXPECTED TO CONTINUE INTO THE OVERNIGHT AS A
WEAK WAVE MOVES ACROSS NORTH CENTRAL IDAHO AND NW MT INTO THE
EARLY MORNING HOURS. ON THURSDAY...THE INFLUX OF DRIER AIR AND THE
MIXING DOWN OF UPPER LEVEL WINDS (TO CREATE BREEZY CONDITIONS IN
THE AFTERNOON) MAY LEAD TO CRITICAL FIRE WEATHER CONDITIONS.
THEREFORE...A SLIGHT INCREASE IN THE COVERAGE OF SMOKE ACROSS THE
AREA MAY BE OBSERVED AS THE WIND INTERACTS WITH THE WILDFIRES
THAT ARE SCATTERED ACROSS THE AREA.

FRIDAY THROUGH WEDNESDAY...SOUTHWESTERLY UPPER LEVEL FLOW WILL
CONTINUE THROUGH THE MIDDLE OF NEXT WEEK. THIS WILL BRING
UNSTABLE...BUT DRY AND CONTINUED WARM CONDITIONS TO MOST OF THE
AREA. UNSTABLE CONDITIONS ARE EXPECTED TO MIX FAIRLY STRONG MID
LEVEL WINDS TO THE SURFACE DURING THE AFTERNOON HOURS. THERE WILL
BE A MINIMAL THREAT OF THUNDERSTORMS AS WELL INTO NEXT WEEK.

&&

.MSO WATCHES/WARNINGS/ADVISORIES...
MT...FIRE WEATHER WATCH FROM THURSDAY AFTERNOON THROUGH THURSDAY
     EVENING FOR DEERLODGE/WEST BEAVERHEAD-EAST BEAVERHEAD-EAST
     LOLO.
 ...SEVERE THUNDERSTORM WATCH IN EFFECT UNTIL 1AM THURSDAY FOR NORTHWEST
    MONTANA.

ID...NONE.
&&

UPDATE...STEGEMILLER/FOSTER
PREVIOUS...HENRY/STEGEMILLER
AVIATION...STEGEMILLER
Hazardous weather outlook, Jul 18, 9:52 AM MDT, 11 hours 31 minutes before
HAZARDOUS WEATHER OUTLOOK...CORRECTION
NATIONAL WEATHER SERVICE MISSOULA MT
952 AM MDT WED JUL 18 2007

IDZ005>010-MTZ001>007-043-191100-
NORTHERN CLEARWATER MOUNTAINS-SOUTHERN CLEARWATER MOUNTAINS-
OROFINO/GRANGEVILLE REGION-LOWER HELLS CANYON/SALMON RIVER REGION-
WESTERN LEMHI COUNTY-EASTERN LEMHI COUNTY-KOOTENAI/CABINET REGION-
WEST GLACIER REGION-FLATHEAD/MISSION VALLEYS-
LOWER CLARK FORK REGION-MISSOULA/BITTERROOT VALLEYS-
BITTERROOT/SAPPHIRE MOUNTAINS-BUTTE/BLACKFOOT REGION-
POTOMAC/SEELEY LAKE REGION-
952 AM MDT WED JUL 18 2007 /852 AM PDT WED JUL 18 2007/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
IDAHO...NORTHWEST MONTANA AND WEST CENTRAL MONTANA.

.DAY ONE...TODAY AND TONIGHT

SCATTERED STRONG THUNDERSTORMS WILL DEVELOP ACROSS PORTIONS OF
WESTERN AND NORTHWESTERN MONTANA THIS AFTERNOON...PERSISTING INTO
THE LATE EVENING HOURS. GUSTY WINDS AND SMALL HAIL WILL BE
POSSIBLE WITH ANY STORM THAT DEVELOPS. A COUPLE OF THESE STORMS
COULD BECOME SEVERE. HEAVY RAIN WILL BE POSSIBLE WITH SOME STORMS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

TEMPERATURES WILL REMAIN WELL ABOVE NORMAL. BREEZY WINDS IN THE
AFTERNOON MAY CREATE AREAS OF SMOKE THROUGH THE PERIOD ESPECIALLY
OVER THE CAMAS PRAIRIE AND OTHER VALLEY LOCATIONS.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

In the hours before

Local storm report, Jul 18, 3:23 PM MDT, 6 hours before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE MISSOULA MT
323 PM MDT WED JUL 18 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0800 PM     TSTM WND DMG     RAVALLI                 47.28N 114.18W
07/17/2007                   LAKE               MT   NWS EMPLOYEE

            REPORT OF ONE LARGE TREE BLOWN DOWN...SEVERAL LARGE
            BRANCHES BROKEN AND IN ROAD.

&&

DICKERSON
Local storm report, Jul 18, 9:22 PM MDT, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MISSOULA MT
922 PM MDT WED JUL 18 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0801 PM     HAIL             POLSON                  47.69N 114.16W
07/18/2007  M1.00 INCH       LAKE               MT   STORM CHASER

            UNSPECIFIED WIND DAMAGE AS WELL.

0805 PM     TSTM WND GST     RONAN                   47.53N 114.10W
07/18/2007  E60.00 MPH       LAKE               MT   TRAINED SPOTTER

            100FT TALL TREES LEANING OVER.

0805 PM     TORNADO          6 S POLSON              47.61N 114.16W
07/18/2007                   LAKE               MT   TRAINED SPOTTER

            MANY TREES DOWN. ON TREE FELL THROUGH A HOME ROOF.

0806 PM     NON-TSTM WND DMG 2 W POLSON              47.69N 114.21W
07/18/2007                   LAKE               MT   STORM CHASER

            16 INCH TREE DIAMETER SNAPPED, 3/4 INCH HAIL AS WELL.

0810 PM     TSTM WND GST     RONAN                   47.53N 114.10W
07/18/2007  M60.00 MPH       LAKE               MT   TRAINED SPOTTER

0815 PM     FUNNEL CLOUD     POLSON                  47.69N 114.16W
07/18/2007                   LAKE               MT   TRAINED SPOTTER

            OVER FLATHEAD LAKE.

0822 PM     TSTM WND GST     RONAN                   47.53N 114.10W
07/18/2007  E60.00 MPH       LAKE               MT   AMATEUR RADIO

            EVERGREEN TREES BLOWN DOWN.

0822 PM     TSTM WND GST     BIG ARM                 47.80N 114.29W
07/18/2007  E60.00 MPH       LAKE               MT   AMATEUR RADIO

            TREES BLOWN OVER...UNSPECIFED SIZE.

0844 PM     TSTM WND GST     SOMERS                  48.08N 114.22W
07/18/2007  E70.00 MPH       FLATHEAD           MT   AMATEUR RADIO

0850 PM     NON-TSTM WND DMG LIBBY                   48.39N 115.56W
07/18/2007                   LINCOLN            MT   TRAINED SPOTTER

            DRIVE IN THEATER SCREEN AND BASEBALL BACK STOPS HAVE
            BLOWN OVER...AS WELL AS A LOT OF FENCE.

0850 PM     FLOOD            LIBBY                   48.39N 115.56W
07/18/2007                   LINCOLN            MT   TRAINED SPOTTER

            URBAN FLOODING IN LIBBY...EST 4 INCHES OF RAIN IN 1/2
            HOUR.

0900 PM     TSTM WND DMG     BIGFORK                 48.06N 114.07W
07/18/2007                   FLATHEAD           MT   TRAINED SPOTTER

            6-8 INCH TREES BLOWN DOWN.

0903 PM     TSTM WND GST     LIBBY                   48.39N 115.56W
07/18/2007  E70.00 MPH       LINCOLN            MT   TRAINED SPOTTER

&&

STEGEMILLER

The office that day

Everything else NWS Missoula, MT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 18, 6:19 PM MDTSevere Thunderstorm WarningMSOMineral, Sanders56 min
Jul 18, 7:28 PM MDTSevere Thunderstorm WarningMSOSanders9 min
Jul 18, 7:32 PM MDTTornado WarningMSOLake, Sanders28 min
Jul 18, 7:59 PM MDTTornado WarningMSOLake46 min
Jul 18, 8:24 PM MDTSevere Thunderstorm WarningMSOFlathead51 min
Jul 18, 8:29 PM MDTSevere Thunderstorm WarningMSOLincoln46 min
Jul 18, 8:38 PM MDTTornado WarningMSOFlathead, Lake52 min
Jul 18, 9:08 PM MDTSevere Thunderstorm WarningMSOFlathead67 min
Jul 18, 9:10 PM MDTSevere Thunderstorm WarningMSOLincoln50 min
Jul 18, 9:37 PM MDTSevere Thunderstorm WarningMSOSanders38 min
Jul 18, 10:07 PM MDTSevere Thunderstorm WarningMSOFlathead38 min
Jul 18, 11:18 PM MDTSevere Thunderstorm WarningMSOLincoln42 min
Jul 19, 12:16 AM MDTSevere Thunderstorm WarningMSOLincoln29 min
Jul 19, 1:43 AM MDTSevere Thunderstorm WarningMSOLincoln32 min
Jul 19, 4:28 AM MDTRed Flag WarningMSOBeaverhead, Deer Lodge, Granite, Jefferson, Madison, Powell and 1 more16 hr

Nearby

Flash Flood Warnings in Montana, 2007Every flash flood warning in 2007

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.